Alert archive / New Mexico / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Albuquerque, NM

June 23, 2020Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jun 23, 2020, 12:38 PM MDT for Colfax County, New Mexico. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2020, 12:38 PM MDT (18:38 UTC)
Expired
Jun 23, 2020, 2:30 PM MDT
In force
112 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Colfax County, NM

The radar

The Albuquerque radar (KABX), 224 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WGUS55 KABQ 231838
FFWABQ
NMC007-232030-
/O.NEW.KABQ.FF.W.0002.200623T1838Z-200623T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1238 PM MDT Tue Jun 23 2020

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Ute Park Burn Scar in...
  Southwestern Colfax County in northeastern New Mexico...

* Until 230 PM MDT.

* At 1238 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Ute Park Burn Scar. Between 0.1 and 0.25 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will impact Highway 64 from 
areas east of Ute Park to Cimarron, the Cimarron River and the 
Philmont Scout Ranch backcountry as well as Ute Park including 
Hummingbird Lane and Cimarron. Some areas north of Highway 64 that 
will be impacted include State Road 204, Bear and Dean Canyons, 
Ponil Creek, and Turkey Creek. Some areas south of Highway 64 that 
will be impacted include Webster and Cimarroncito Reservoirs, 
Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and Grouse and 
Sawmill Canyons. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Ute Park
           Burn Scar.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Ute Park Burn Scar.

* Some locations that will experience flash flooding include...
  Cimarron, Philmont Scout Ranch and Ute Park.

This includes the following highways...
	Highway 64 between Mile Markers 295 and 311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This will impact the Ute Park burn scar including but not limited to 
Highway 64 from Ute Park to Cimarron, the Cimarron River and the 
Philmont Scout Ranch backcountry. Some areas north of Highway 64 
that will be impacted include State Road 204, Bear and Dean Canyons, 
Ponil Creek, and Turkey Creek. Some areas south of Highway 64 that 
will be impacted include Webster and Cimarroncito Reservoirs, 
Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and Grouse and 
Sawmill Canyons.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3659 10494 3654 10489 3652 10489 3646 10494
      3646 10502 3647 10506 3649 10507 3649 10508
      3650 10510 3654 10514 3656 10513 3657 10511
      3659 10502 3659 10500

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.25-0.5 INCHES IN 1 HOUR 

$$

12/46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 11:05 AM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 23, 11:05 AM MDT, 1 hour 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
Issued by National Weather Service Midland/Odessa TX
1105 AM MDT Tue Jun 23 2020

.UPDATE...

Overall forecast looks good. Starting to see some convection develop
over the Sangre de Christos while a steady upslope flow continues
south along the east slopes of the Sangrias and Sacramentos. This
moist upslope flow along with strong insolation will be sufficient to
produce scattered thunderstorms over the mountains. Northwesterly
steering flow aloft and cold pool interactions will then aid upscale
development into a mesoscale convective system (MCS) to the south
and east across the eastern NM plains tonight. This MCS will then
track southeast into west Texas late this evening, and thunderstorm
activity will end from west to east during the early morning hours.
The strongest of these storms will be capable of producing damaging
wind gusts and hail up to the size of quarters; frequent cloud-to-
ground lightning is also likely. Another canyon wind event into the
Albuquerque metro area will be possible late tonight as easterly
thunderstorm outflow winds funnel through Tijeras Canyon. West of
the Continental Drive, dry northwesterly winds and temperatures
ranging from the mid 80s to the upper 90s will send RH readings below
10 percent this afternoon.

99

&&

.PREV DISCUSSION...542 AM MDT Tue Jun 23 2020...
.AVIATION...
12Z TAF CYCLE
Patches of MVFR cigs are located across central and south central NM
this morning per the latest nighttime microphysics satellite imagery,
but otherwise area terminals are currently VFR. A gusty east canyon
winds continues at KABQ, but will lighten up by mid morning. A robust
round of strong to severe storms is expected this afternoon and
evening across central and eastern NM, with potential for impacts at
all TAF sites except KFMN and KGUP. The terminals most likely to take
hits later this afternoon and evening are KLVS, KROW, KTCC and KSAF
and generally in that order in terms of forecast confidence. Strong
to potentially damaging wind gusts and large hail will be aviation
weather threats today. MVFR conditions are likely with thunderstorm
impacts, but short-lived IFR conditions can not be ruled-out at KLVS,
KROW and KTCC.

11

&&

.PREV DISCUSSION...225 AM MDT Tue Jun 23 2020...
.SYNOPSIS...
Another round of showers and thunderstorms is expected today,
favoring eastern New Mexico although a few storms will be possible
across central New Mexico as well. Severe weather will be possible
through the evening hours with large hail and damaging winds. Daily
rounds of thunderstorms will continue across the east through the
next several days with a few severe storms again possible Wednesday
and Thursday. Drier air filtering into the state this weekend will
cause a downtick in activity although isolated storms will remain
possible in the east. Stay weather-aware and be prepared to seek
shelter should a warning be issued for your area.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
A backdoor front is racing west toward the Continental Divide and
has resulted in strong east canyon winds into the Rio Grande and
Upper Tularosa Valleys. Gusts at KABQ will start to trend down soon,
but have been hitting 42kts frequently between 1-2AM. The front is
moistening-up the lower boundary layer and surface dewpoints are
climbing up into the mid 40s to near 50 in the RGV, with mid 50s to
near 60 across eastern NM. Winds in the lower boundary layer will
gradually veer to the south-southeast today as northwest flow aloft
prevails, presenting favorable shear profiles for severe storms with
0-6km bulk shear of 35-45kts from the RGV east across the state. The
06Z NAM is even more bullish with instability than the previous run,
showing around 2,000 J/kg in the Albuquerque Metro at 21Z this
afternoon with LIs of -5 to -7C. So, an impressive setup overall,
but especially for the RGV. The day1 SPC convective outlook captures
this well and has the marginal risk backed up to the RGV, with a
slight risk for most of eastern NM. Storm motion will take
convection south-southeast with time through the evening hours off
of the higher terrain and across the plains, hitting locales such as
Roswell, Clovis and Portales after dark. Hot and dry conditions will
prevail west of the Continental Divide again today, with highs above
normal.

Outflow will bring east canyon winds back tonight and will help keep
PWATs up west of the central mountain chain going into Wednesday.
Same basic setup Wednesday, but with lighter winds aloft and drier
air penetrating a tad further east by late day. Areas favored for
storms Wednesday afternoon will be the central mountain chain and
adjacent eastern highlands. Severe potential goes down significantly
Wednesday as bulk shear decreases by 10-20kts.

11

LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
Northwest flow aloft Wednesday night will turn southwesterly Thursday
as a trough moves southward into the Great Basin area. There are some
model disagreements in just how far south this trough will dig, but
nevertheless, embedded shortwaves ahead of the trough will move
across CO and NM which will help generate another round of afternoon
convection. Again, areas along and east of the central mountain chain
will be favored where the best moisture will reside. In particular,
the northeast will be most favored due to the aforementioned
shortwaves that will be moving through the area. A few storms may
become strong to severe with hail and strong winds the primary
threats, but 0-6km bulk shear around 25 knots will likely not support
organized or long-lived storms. Elsewhere, southwesterly flow will
scour out low-level moisture west of the central mountain chain.

The Great Basin trough should move eastward on Friday, and westerly
flow behind it will bring in drier air. Storm coverage will decline
through the weekend although isolated activity will continue to be
possible across the east where low-level moisture will linger. Flow
turns southwesterly again on Monday ahead of another approaching
upper-level low. There are some significant model differences
regarding this low, but for now it looks like the continued drier
air associated with the southwesterly flow should scour out any
remaining moisture leading to a mostly dry Monday and Tuesday.

15

&&

.FIRE WEATHER...
Moisture behind a backdoor front will bring chances for wetting
storms from near the Continental Divide east across the state
through Wednesday, with areas along and east of the central mountain
chain favored. A hot, dry and unstable airmass will continue west of
the Continental Divide, with afternoon breezes. A trough will
approach Thursday and help the westerlies to penetrate further east,
bringing a hot, dry and unstable atmosphere to near the central
mountain chain while chances for wetting storms continue across the
eastern plains. This trend will continue through the weekend until a
hot, dry and unstable atmosphere takes over the entire area on
Sunday. A potent Pacific low/trough will park over the Great Basin
and Desert Southwest early next week and will bring increasing winds
to the state, although forecast to remain below critical threshold
at this time.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 23, 2:47 AM MDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
247 AM MDT Tue Jun 23 2020

NMZ201>241-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
247 AM MDT Tue Jun 23 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms across much of eastern
New Mexico with a marginal risk across the Rio Grande Valley this
afternoon through mid-evening. Large hail and damaging wind gusts
will be the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily rounds of shower and thunderstorm activity are expected
through the weekend primarily for areas along and east of the
central mountain chain. A few of these storms Wednesday and Thursday
may become strong to severe with large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines. You can also submit storm reports and photos on
our Facebook page or via Twitter using the hashtag nmwx.

15

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:13 PM MDTSevere Thunderstorm WarningABQCurry, Quay, Roosevelt47 min
Jun 22, 6:57 PM MDTSevere Thunderstorm WarningABQCurry, Quay, Roosevelt63 min
Jun 22, 7:12 PM MDTSevere Thunderstorm WarningABQCurry, Harding, Quay34 min
Jun 22, 7:50 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt55 min
Jun 22, 8:43 PM MDTSevere Thunderstorm WarningABQRoosevelt62 min
Jun 22, 9:53 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt67 min
Jun 22, 11:07 PM MDTSpecial Weather StatementABQRoosevelt23 min
Jun 22, 11:19 PM MDTSevere Thunderstorm WarningABQRoosevelt26 min
Jun 23, 12:49 PM MDTSevere Thunderstorm WarningABQColfax, Mora41 min
Jun 23, 1:01 PM MDTSpecial Weather StatementABQLos Alamos29 min
Jun 23, 1:28 PM MDTSevere Thunderstorm WarningABQColfax, Mora47 min
Jun 23, 1:33 PM MDTSevere Thunderstorm WarningABQLos Alamos, Sandoval, Santa Fe42 min
Jun 23, 1:48 PM MDTSpecial Weather StatementABQ27 min
Jun 23, 2:06 PM MDTSpecial Weather StatementABQSan Miguel24 min
Jun 23, 2:12 PM MDTSpecial Weather StatementABQUnion33 min
Jun 23, 2:14 PM MDTSevere Thunderstorm WarningABQColfax, Mora61 min
Jun 23, 2:15 PM MDTSpecial Weather StatementABQLos Alamos30 min
Jun 23, 2:15 PM MDTSevere Thunderstorm WarningABQSan Miguel60 min
Jun 23, 2:25 PM MDTSpecial Weather StatementABQ35 min
Jun 23, 2:38 PM MDTSevere Thunderstorm WarningABQCibola, Socorro, Valencia40 min
Jun 23, 2:42 PM MDTSevere Thunderstorm WarningABQSandoval, Santa Fe48 min
Jun 23, 2:49 PM MDTSpecial Weather StatementABQBernalillo26 min
Jun 23, 2:58 PM MDTSpecial Weather StatementABQSocorro32 min
Jun 23, 3:13 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel, Torrance47 min
Jun 23, 3:14 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel61 min
Jun 23, 3:15 PM MDTSpecial Weather StatementABQSocorro30 min
Jun 23, 3:17 PM MDTSpecial Weather StatementABQTorrance28 min
Jun 23, 3:24 PM MDTSpecial Weather StatementABQSocorro36 min
Jun 23, 3:27 PM MDTSpecial Weather StatementABQBernalillo33 min
Jun 23, 3:28 PM MDTSevere Thunderstorm WarningABQLincoln, Torrance48 min
Jun 23, 3:30 PM MDTSpecial Weather StatementABQSanta Fe30 min
Jun 23, 3:34 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval26 min
Jun 23, 3:59 PM MDTSpecial Weather StatementABQBernalillo31 min
Jun 23, 4:01 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance44 min
Jun 23, 4:06 PM MDTSpecial Weather StatementABQTorrance24 min
Jun 23, 4:12 PM MDTSpecial Weather StatementABQSan Miguel33 min
Jun 23, 4:14 PM MDTSpecial Weather StatementABQLincoln31 min
Jun 23, 4:16 PM MDTSpecial Weather StatementABQSocorro29 min
Jun 23, 4:31 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel44 min
Jun 23, 4:45 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Lincoln, Torrance30 min
Jun 23, 4:46 PM MDTSevere Thunderstorm WarningABQLincoln18 min
Jun 23, 4:47 PM MDTSevere Thunderstorm WarningABQLincoln58 min
Jun 23, 5:14 PM MDTSpecial Weather StatementABQGuadalupe31 min
Jun 23, 5:22 PM MDTSpecial Weather StatementABQLincoln38 min
Jun 23, 5:42 PM MDTSpecial Weather StatementABQQuay33 min

Nearby

Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.